MAUDE Adverse Event Report: SEASPINE INC. CABO ANTERIOR CERVICAL PLATE; APPLIANCE, FIXATION, SPINAL INTERVERTEBRAL BODY

SEASPINE INC. CABO ANTERIOR CERVICAL PLATE; APPLIANCE, FIXATION, SPINAL INTERVERTEBRAL BODY
Model Number 81-0234
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code Failure of Implant (1924)
Date of Event 03/13/2019
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The broken plate was not returned for investigation.A lot number was not available to review device history records.All plates are required to pass a final inspection that includes functional and dimensional testing, and material certification prior to distribution.No radiographs were provided.The reported allegation of broken cervical plate post-operatively could not be confirmed.A root cause was unable to be determined as the implant was not returned for investigation.There were no reported issues with surgical technique and it is unknown if the patient complied with post-operative warnings, all of which can contribute to post-operative fractures.Review of labeling notes: possible adverse events: delayed union or nonunion (pseudarthrosis).Bending, disassembly or fracture of implant and components.Postoperative fracture due to trauma, defects, or poor bone stock.Warnings and precautions: this device is not approved for screw attachment to the posterior elements (pedicles) of the cervical, thoracic, or lumbar spine.A successful result is not always achieved in every surgical case.This fact is especially true in spinal surgery where many extenuating circumstances may compromise the results.The cabo acp system is only a temporary implant used for the correction and stabilization of the spine.This system is also intended to be used to augment the development of a spinal fusion by providing temporary stabilization.This device system is not intended to be the sole means of spinal support.Bone grafting must be part of the spinal fusion procedure in which the cabo acp system is utilized.Use of this product without a bone graft or in cases that develop into a non-union will not be successful.This spinal implant cannot withstand body loads without the support of bone.In this event, bending, loosening, disassembly and/or breakage of the device(s) will eventually occur.Preoperative planning and operating procedures, including knowledge of surgical techniques, proper reduction, and proper selection and placement of the implant are important considerations in the successful utilization of the cabo acp system by the surgeon.Further, the proper selection and compliance of the patient will greatly affect the results.Patients who smoke have been shown to have an increased incidence of non-unions.These patients should be advised of this fact and warned of this consequence.Obese, malnourished, and/or alcohol and/or other drug abuse patients are also not good candidates for spine fusion.Patients with poor muscle and bone quality and/or nerve paralysis are also not good candidates for spine fusion.
 
Event or Problem Description
On (b)(6) 2018, the patient underwent anterior cervical fixation using the cabo anterior cervical plate system.Seaspine was informed of a removal of a broken cabo plate on (b)(6) 2019.The cervical plate was removed on (b)(6) 2019.Multiple attempts to gather additional information and to retrieve the product were made; however, the implant has not been returned and no additional information was provided regarding the patient's status or the events leading up to the cervical plate breaking.Additionally, no radiographs were provided.

Brand Name
CABO ANTERIOR CERVICAL PLATE
Common Device Name
APPLIANCE, FIXATION, SPINAL INTERVERTEBRAL BODY
Manufacturer (Section D)
SEASPINE INC.
5770 armada drive
carlsbad CA 92008
MDR Report Key8525413
Report Number3012120772-2019-00014
Device Sequence Number14152858
Product Code KWQ
UDI-Device Identifier10889981160371
UDI-Public10889981160371
Combination Product (Y/N)N
Initial Reporter StateID
Initial Reporter CountryUS
PMA/510(K) Number
K173521
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2018
Reporter Type Manufacturer
Report Source distributor,health profession
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 04/17/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number81-0234
Was Device Available for Evaluation? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 03/20/2019
Initial Report FDA Received Date04/17/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age51 YR